Extreme Cold/Wind Chill, Big Stone
- When
- December 28, 6:00 PM CST to December 31, 11:59 PM CST
- Where
- Big Stone forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
An Arctic airmass settled in across the Northern Plains from the evening of December 28th through the 31st and into the new year (see the January 2022 Storm Data entry for additional details). Wind chill warning criteria was met from the 28th into the 29th under dominant high pressure, and again on the evening of the 31st when extreme cold air was reinforced by a passing cold front, across west…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An Arctic airmass settled in across the Northern Plains from the evening of December 28th through the 31st and into the new year (see the January 2022 Storm Data entry for additional details). Wind chill warning criteria was met from the 28th into the 29th under dominant high pressure, and again on the evening of the 31st when extreme cold air was reinforced by a passing cold front, across west central Minnesota. Only slight improvements in conditions were noted during the daytime and between these waves. Some of the coldest wind chill readings during this time include -41 degrees F 2 miles NNW of Big Stone Colony, -40 F 1 mile ESE of Ortonville, and -35 F 3 miles WSW of Wheaton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 28, 5:23 PM CST, 37 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
523 PM CST Tue Dec 28 2021
.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 307 PM CST Tue Dec 28 2021
1020 to 1024mb high pressure centered over North Dakota extends in a
ridge down into eastern South Dakota and overnight that ridge will
strengthen and the gradient to the east and south will weaken. This
will allow winds to decouple, and with temperatures a few degrees
either side of zero (thanks to fresh snow cover) readings are
expected to plummet. That depends, of course on how well winds
decouple this evening, and timing of high clouds associated with a
mid level warm advection push during the early morning hours. The
far north and northeast are under a wind chill warning/advisory
through mid day Wednesday. Any snowfall out of that warm advection
push should be light/negligible with a cold dry low level airmass.
.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 307 PM CST Tue Dec 28 2021
Deterministic solutions and ensemble members agree, the cold is
going to be sticking around through Saturday. Then, with some
mid/upper level ridging building in for a short reprieve from the
cold, the second half of the weekend into next week looks to warm
up, generally into the 20s and 30s across much of the CWA.
Currently, models depict the coldest of the cold occurring Friday
night into Saturday (-35F to -45F wind chills overnight).
At this point, there could be a couple weak waves of low pressure
that try to make some light snow in the region into Thursday morning
and again Friday afternoon/evening, but by and large, most of the
extended forecast period appears to be fairly quiet for
precipitation chances.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 521 PM CST Tue Dec 28 2021
Terminals KABR,KATY,KPIR,KMBG
VFR skies/vsbys are expected through much of the night. However,
some late night fog/lower cigs may form over the Missouri valley
late. Confidence is low but will include some fog in the KMBG taf.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until noon CST /11 AM MST/ Wednesday for
SDZ003-004-009>011-020-021-023.
Wind Chill Warning until noon CST Wednesday for SDZ005>008.
MN...Wind Chill Warning until noon CST Wednesday for MNZ039-046.
&&
SHORT TERM...Connelly
LONG TERM...Dorn
AVIATION...TDKHazardous Weather Outlook National Weather Service Aberdeen SD 314 PM CST Tue Dec 28 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-292115- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 314 PM CST Tue Dec 28 2021 /214 PM MST Tue Dec 28 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Temperatures will dip into the single digits and teens below zero with a few spots well into the 20s below. Wind chills will fall into the 20 to 40 degrees below zero range. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Arctic air will remain in place through Saturday with dangerous cold and wind chill values. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Connelly
The national radar mosaic for the moment the first event began.
2 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995602, 995603.